Illinois, 2004

Tornado in Illinois, August 26, 2004

August 26, 2004 · NWS ILX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 26, 1:00 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 26, 1:00 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT THU AUG 26 2004

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
BIGGEST CHALLENGE TODAY IS PLACEMENT OF POTENTIALLY SEVERE
CONVECTION AND HEAVY PRECIPITATION NEXT 36 HOURS.

COLD DOME AND CLOUDS FROM LAST NIGHTS CONVECTION HAS KEPT CWA CAPPED
SO FAR. BOUNDARY ASSOCIATED WITH COLD DOME IS NOW SET UP JUST EAST
OF MISSISSIPPI RIVER. INITIAL CONCERN IS DEVELOPMENT ALONG THIS
BOUNDARY LATER THIS AFTERNOON. IN ADDITION...THERE REMAINS POTENTIAL
FOR QLCS DEVELOPMENT OVER IOWA THIS EVENING THAT MAY ADVECT INTO CWA
TONIGHT.  ALTHOUGH FLOW WOULD SUGGEST AN EASTERLY MOVEMENT...AM A BIT
CONCERNED THAT BOUNDARY MENTIONED ABOVE MAY PLAY A ROLL IN TURNING
SYSTEM MORE SOUTHEAST. SINCE THERE REMAINS LARGE UNCERTAINTY IN THE
EVOLUTION OF THIS SYSTEM WILL GO CHC POPS ALL BUT SOUTHEAST WITH
HIGHEST CHANCES IN NORTH TONIGHT.

MODELS CONSISTENT IN BRINGING FRONT INTO REGION ON FRIDAY.  ETA
DEVELOPS PRECIPITATION AHEAD OF MAIN FRONT AND MOVES IT INTO CENTRAL
ILLINOIS DURING THE DAY.  GIVEN THE ABUNDANCE OF BOUNDARIES IN PLACE
ACROSS THE REGION THIS SEEMS MORE REASONABLE THAN KEEPING ALL THE
PRECIP ALONG THE FRONT PER GFS. AS LOW LEVEL JET KICKS UP FRIDAY NIGHT
ADVECTING VERY MOIST FLOW INTO FORECAST AREA...POTENTIAL FOR A HEAVY
RAIN EVENT INCREASES IN THE VICINITY AND BEHIND FRONT AS WELL AS
NEAR ANY PRE-FRONTAL BOUNDARIES THAT MAY BE IN PLACE. ETA PROGGED
PRECIP WATER OF 2 INCHES + OVER PORTIONS OF THE CWA FRIDAY AND FRIDAY
NIGHT HIGHLIGHTS THIS THREAT. WITH SO MUCH UNCERTAINTY OF THE
EVOLUTION TONIGHT THAT WILL SET UP FOCUS FOR HEAVY RAIN LATE FRIDAY
AND FRIDAY NIGHT...WILL HOLD OFF ON FLOOD WATCH FOR NOW...BUT IT IS
LIKELY THAT A WATCH WILL BE NEEDED ACROSS SOME PORTION OF THE REGION
WITH A LATER ISSUANCE. FOR NOW WILL JUST MENTION HEAVY RAINFALL
CENTRAL AND NORTH FOR FRIDAY NIGHT.

GENERALLY WENT WITH A COMPROMISE ON MET AND MAV TEMPS. LEANED CLOSER
TO ETA HIGHS FOR FRIDAY GIVEN THE POSSIBILITY OF PRECIP FURTHER
SOUTH THAN GFS SUGGESTS.

LONG TERM...SATURDAY THROUGH THURSDAY...
LINGERING POST-FRONTAL MOISTURE AND DYNAMICS ASSOCIATED WITH MAIN 5H
TROUGH WILL KEEP PRECIP GOING...PARTICULARLY IN THE EAST SATURDAY
INTO SATURDAY NIGHT. TROUGH MOVES EAST AND SURFACE HIGH BUILDS IN
FOR SUNDAY. GFS ENSEMBLES CONSISTENT IN BUILDING HEIGHTS NEXT WEEK
AND DRYING REGION. SOME QUESTION WHETHER RETURN FLOW ON BACKSIDE OF
HIGH WILL BRING IN ENOUGH MOISTURE FOR SCATTERED ACTIVITY BY MIDWEEK
BUT WITH TIMING UNCERTAINTY AND LACK OF FOCUS WILL KEEP DRY FOR NOW.

SHOULD BE A GRADUAL WARM-UP TO ABOVE NORMAL TEMPS BY THURSDAY.
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

BARKER
Hazardous weather outlook, Aug 26, 10:25 AM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1125 AM CDT THU AUG 26 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-271100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
531 AM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VERY WARM AND HUMID AIRMASS WILL BE IN PLACE ACROSS THE REGION
THIS AFTERNOON AND TONIGHT. A FEW WEAK UPPER AIR DISTURBANCES MOVING
THROUGH DURING THE PERIOD MAY TRIGGER THUNDERSTORMS...ESPECIALLY
THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BE
SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. ALSO...ANY
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN AND FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONGER UPPER AIR DISTURBANCE WILL MOVE INTO THE REGION ON FRIDAY
AND DROP A COLD FRONT INTO THE STATE. THE FRONT WILL LINGER ACROSS
THE REGION INTO EARLY SUNDAY...BRINGING A CHANCE OF THUNDERSTORMS TO
THE STATE FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
MAINLY BETWEEN 2 PM AND 8 PM.

BYRD

The radar

The Lincoln radar (KILX), 64 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Sangamon

When
August 26, 5:09 PM CST
Where
Sangamon County, 2 mi W of Chatham
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.667, -89.733

A tornado briefly touched down in a field. No damage or injuries were reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419366.